Lithium Side Effects for Bipolar Disorder Lead to Lower Prescription Rates
The declining rates for lithium use are linked to the burden of side effects and toxicity associated with the drug.
Lithium prescription rates for patients with bipolar disorder have declined during the last decade due to the side effect and toxicity burden associated with the drug, according to a study published in the International Journal of Bipolar Disorders.
Michael Gitlin, MD, from the Geffen School of Medicine, University of California at Los Angeles, reviewed documents through July 2016 that outlined the most common side effects for lithium and the treatment options for the drug, as well as the potential toxic effects on organ function. The most common side effects of lithium include gastrointestinal (nausea and diarrhea), polyuria/polydipsia, tremor, weight gain, cognitive impairment, sexual function, and dermatologic effects (acne and psoriasis). Lithium intoxication includes symptoms ranging from weakness and mild ataxia to confusion, vomiting, and lethargy. Lithium can also cause damage to the kidneys, thyroid gland, and parathyroid gland.
The following are treatment options and best practices for the side effects of lithium, according to the study.
Gastrointestinal side effects: nausea and diarrhea
Nausea may correlate with lithium levels, especially peak levels, so taking lithium after meals, using a multiple daily dose regimen, or using sustained release preparations may diminish the symptom. Diarrhea increases in prevalence in patients through the first 6 months of treatment and is normally associated with lithium toxicity. Clinicians should further treat for lithium intoxication for a patient who presents with diarrhea.
Lithium causes polyuria and polydipsia in up to 70% of long-term patients, making it one of the most common side effects associated with lithium. The presumption is that the thirst associated with lithium is secondary to the obligate renally mediated polyuria. Studies show that once-daily lithium is associated with lower urine volume.
Patients treated with D2 blockers and lithium may present with complex tremor. The type of lithium preparation does not alter tremor prevalence, but higher lithium levels correlate with greater risk of tremor. The most common treatment of tremor is beta-blockers, specifically propranolol.
Patients have reported that while weight gain is the third most common side effect, it is the most bothersome. The likelihood of weight gain should be discussed prior to lithium treatment between the clinician and patient since prevention is easier than treatment. Patients should be encouraged to drink low or noncaloric drinks to treat their thirst. General diet and exercise strategies should, of course, be encouraged. If the patient is taking multiple medications, switching from a treatment with high weight gain liability to another with less weight gain should be considered. The use of adjunctive weight-losing medications, such as topiramate, may be tried if the previous strategies are insufficient.